Minnesota, 2007

Winter Storm in Minnesota, February 27 to 28, 2007

February 27 to 28, 2007 · NWS FGF · 20 events in 20 counties and zones

A Colorado Low tracked from northwest Missouri to eastern Wisconsin, while an inverted trough extended back into the Red River Valley. This brought a prolonged period of snow to eastern North Dakota and portions of northwest and west central Minnesota.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A Colorado Low tracked from northwest Missouri to eastern Wisconsin, while an inverted trough extended back into the Red River Valley. This brought a prolonged period of snow to eastern North Dakota and portions of northwest and west central Minnesota. The snow continued into March 1st, at which point wind speeds also increased. Blizzard conditions were reported from New Rockford to Cooperstown to Page to Wahpeton/Breckenridge. More information about this event and the blizzard event can be found on the March storm data report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 27, 3:07 PM CST, 29 minutes earlier.

Area forecast discussion, Feb 27, 3:07 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CST TUE FEB 27 2007

.SHORT TERM...
FORECAST FOCUS CONTINUES TO BE THE NEXT WINTER STORM SET TO ARRIVE
IN THE SOUTH WED MORNING...THEN EXPAND NORTHEAST WITH TIME. STILL
LOOKING LIKE A ONE-TWO PUNCH...ONE BEING THE WARM ADVECTION SNOW
ON WED/WED NIGHT...THEN THE SECOND AS THE SFC LOW MAKES IT WAY
NORTH THU INTO FRI. MODELS ALL PRETTY CLOSE TODAY SO WILL USE A
BLEND.

TONIGHT...SHEAR AXIS FINALLY SHOWING SIGNS OF SHIFTING TO THE
NORTHEAST. HOWEVER...WITH THE CENTER OF VORTICITY STILL HOVERING
AROUND THE LAKE OF THE WOODS REGION...THERE STILL IS ENOUGH LIFT
FOR SOME LIGHT SNOW IN THE NORTHEAST FA THIS EVENING. KMVX 88D
STILL SHOWS SOME LIGHT SNOW BANDS JUST NORTHEAST OF THE GRAND
FORKS AREA. MODELS TRYING TO SHOW SOME CLEARING BETWEEN THE
DEPARTING BAND OF SNOW OVER OUR NORTHEAST FA AND CLOUDS ASSOCIATED
WITH THE NEXT SYSTEM. DOUBT THIS WILL BE VERY LONG LIVED CLEARING
IN ANY ONE AREA. THEREFORE TEMPS COULD PLUMMET (LIKE LAST NIGHT)
IN THE EVENING AND THEN RISE AGAIN LATE. THIS IS REALLY HARD TO
PINPOINT AT THE MOMENT...BUT EITHER WAY THE FORECAST WILL COME OUT
MOSTLY CLOUDY. MODELS ARE STILL A BIT SLOWER THAN YESTERDAY
BRINGING IN THE WARM ADVECTION SNOW...LOOKING LIKE TOWARD SUNRISE
WED IN THE SOUTHWEST FA.

WED/WED NIGHT...SNOW REALLY GETS GOING ACROSS THE SOUTHWEST FA
DURING THE MORNING WED AND EVENTUALLY EXPANDS NORTHEAST WITH TIME.
WITH THE ARRIVAL OF THE HEAVIER SNOW SLATED FOR THIS TIME FRAME...
WILL GO AHEAD AND UPGRADE THE WINTER STORM WATCH TO A WARNING
ALONG AND SOUTH OF INTERSTATE 94 (IN ND) AND HIGHWAY 10 (IN MN)
STARTING AT 12Z (ALONG AND WEST OF THE SOUTHERN VALLEY) AND BY
18Z IN THE SOUTHEAST FA. WILL LEAVE THE WATCH GOING YET IN THE
NORTH. TIMING FOR THE NORTH LOOKS LIKE AFTERNOON FOR THE MOST
PART...SO MIDNIGHT SHIFT CAN EXPAND THE WARNING NORTH AT THAT
POINT IF IT STILL LOOKS GOOD. SPEAKING OF THE FIRST PUNCH...
LOOKING AT ANYWHERE FROM 3 TO 7 INCHES OF SNOW WITH THIS ONE. BY
WED NIGHT THE HEAVIER SNOW WITH THE FIRST PUNCH WILL SHIFT INTO
THE NORTHEAST/NORTHERN FA...WITH LIGHTER RATES IN THE SOUTH. AS
FAR AS AMOUNTS GO...A LOT DEPENDS ON HOW LONG THE HEAVIER SNOW
LASTS. LIKE WITH THE LAST EVENT...IF ECHOES CAN STAY OVER ANY AREA
FOR A LONG DURATION...SNOWFALL RATES COULD BE QUITE CONVECTIVE (2
INCHES PER HOUR). IF THESE MOVE CONSISTENTLY FROM SOUTHWEST TO NE
AS PROGGED...THERE SHOULD HOPEFULLY BE A 4 HOUR TIME PERIOD WITH
THE HEAVIEST SNOW BEFORE ITS LIGHTENS UP. HOWEVER...THE LAST
EVENT ALSO SHOWED US THE POTENTIAL FOR HUGE VARIATIONS OVER SHORT
DISTANCES.

THU/FRI...SFC LOW STARTS TO TAKE SHAPE OVER THE CENTRAL PLAINS ON
THU AND EVENTUALLY TRACKS INTO WISCONSIN BY FRI. THIS TRACK WILL
BRING THE SECOND PUNCH OF SNOW TO THE AREA. WIND SPEEDS STILL LOOK
PRETTY WEAK ON THU AND DO NOT EXPECT ANY BLOWING SNOW YET. AS SFC
PRESSURE GRADIENT TIGHTENS UP ON FRI...WINDS SHOULD FINALLY COME
INTO PLAY. WILL ADD BLOWING SNOW FOR THE DAY HOURS OF FRI. PUT THE
BLOWING SNOW IN ALL AREAS...BUT THE WORST SHOULD BE IN THE TYPICAL
FLAT/NO TREE AREAS. MORE SNOW FOR THIS TIME PERIOD LOOKS TO BE
ALONG AND EAST OF THE RED RIVER VALLEY.

.LONG TERM (SAT-TUE)...
LONG RANGE MODELS ARE IN PRETTY GOOD AGREEMENT. 500MB LOW MOVES E
OF THE AREA ON SAT...WITH 500MB RIDGE BUILDING INTO ROCKIES AND
PLAINS THEREAFTER. THE STORM SYSTEM SHOULD WIND DOWN ON SAT. THE
ACTIVE WEATHER PATTERN CONTINUES INTO NEXT WEEK...WITH A CLIPPER
TYPE SYSTEM COULD BRING SNOW TO THE AREA FOR MON NIGHT AND TUE. AS
FAR AS TEMPERATURES...EXPECT TO REMAIN NEAR NORMAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 6 AM WEDNESDAY TO 6 PM CST FRIDAY FOR
     NDZ038-039-049-052-053.

     WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY
     AFTERNOON FOR NDZ006-014-015-024-026-028>030.

     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY
     AFTERNOON FOR NDZ007-008-016-027-054.

MN...WINTER STORM WARNING FROM 6 AM WEDNESDAY TO 6 PM CST FRIDAY FOR
     MNZ003-029-030-040.

     WINTER STORM WARNING FROM 12 PM WEDNESDAY TO 6 PM CST FRIDAY FOR
     MNZ024-027-028-031-032.

     WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY
     AFTERNOON FOR MNZ002-022-023.

     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY
     AFTERNOON FOR MNZ001-004>009-013>017.

&&

GODON/NG
Hazardous weather outlook, Feb 27, 7:16 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
716 AM CST TUE FEB 27 2007

MNZ002-003-022>024-027>032-040-NDZ006-014-015-024-026-028>030-038-
039-049-052-053-281330-
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
716 AM CST TUE FEB 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
FRIDAY AFTERNOON. THE AREA IS WEST OF THE NORTHERN RED RIVER
VALLEY AND EXTENDING THROUGH THE SOUTHERN RED RIVERY VALLEY AND
WEST CENTRAL MINNESOTA. A LONG PERIOD OF SNOW IS EXPECTED AND MAY
TOTAL 10 TO 18 INCHES BEFORE ENDING LATE FRIDAY. NORTHWEST WINDS
WILL LIKELY BE STRONG ENOUGH TO CAUSE BLOWING AND DRIFTING OF SNOW
BY THURSDAY WITH SIGNIFICANT REDUCTION OF VISIBILITY. THIS STORM
WILL BE DEVELOPING ON THE HIGH PLAINS TODAY AND WILL INITIATE
SNOWFALL IN THE AREA EARLY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TO REPORT SNOWFALL TOTALS.

MNZ001-004>009-013>017-NDZ007-008-016-027-054-281330-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-CAVALIER-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-WESTERN WALSH COUNTY-
716 AM CST TUE FEB 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
FRIDAY AFTERNOON. THIS AREA IS THE NORTHERN RED RIVER VALLEY AND
EXTENDING THROUGH NORTHWEST MINNESOTA. A LONG PERIOD OF SNOW IS
EXPECTED AND MAY TOTAL 12 TO 18 INCHES BEFORE ENDING LATE FRIDAY.
NORTHWEST WINDS WILL LIKELY BE STRONG ENOUGH TO CAUSE BLOWING AND
DRIFTING OF SNOW BY THURSDAY WITH SIGNIFICANT REDUCTION OF
VISIBILITY. THIS STORM WILL BE DEVELOPING ON THE HIGH PLAINS TODAY
AND WILL INITIATE SNOWFALL IN THE AREA EARLY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TO REPORT SNOWFALL TOTALS.

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Clay

When
February 27, 3:36 PM CST to February 28, 11:59 PM CST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
February 27, 3:36 PM CST to February 28, 11:59 PM CST
Where
Wilkin forecast zone
Reported by
Official NWS Observations
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
February 27, 3:36 PM CST to February 28, 11:59 PM CST
Where
West Otter Tail forecast zone
Reported by
Official NWS Observations
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 27, 3:36 PM CST to February 28, 11:59 PM CST
Where
Grant forecast zone
Reported by
Official NWS Observations
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
February 27, 3:36 PM CST to February 28, 11:59 PM CST
Where
West Becker forecast zone
Reported by
Official NWS Observations
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
February 27, 3:36 PM CST to February 28, 11:59 PM CST
Where
East Becker forecast zone
Reported by
Official NWS Observations
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
February 27, 3:36 PM CST to February 28, 11:59 PM CST
Where
Hubbard forecast zone
Reported by
Official NWS Observations
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
February 27, 3:36 PM CST to February 28, 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
Official NWS Observations
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
February 27, 3:36 PM CST to February 28, 11:59 PM CST
Where
Wadena forecast zone
Reported by
Official NWS Observations
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Kittson

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
Kittson forecast zone
Reported by
Official NWS Observations
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
West Marshall forecast zone
Reported by
Official NWS Observations
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
West Polk forecast zone
Reported by
Official NWS Observations
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
Pennington forecast zone
Reported by
Official NWS Observations
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
Red Lake forecast zone
Reported by
Official NWS Observations
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
East Polk forecast zone
Reported by
Official NWS Observations
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
Official NWS Observations
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
Official NWS Observations
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
Official NWS Observations
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
Official NWS Observations
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
February 28, 4:00 AM CST to 11:59 PM CST
Where
Norman forecast zone
Reported by
Official NWS Observations
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17133, 17146, 17147, 17148, 17149, 17150, 17151, 17152, 17153, 17135, 17136, 17137, 17138, 17139, 17140, 17141, 17142, 17143, 17144, 17145.